South Carolina, 2014

Damaging Winds in South Carolina, May 15, 2014

May 15, 2014 · NWS CAE · 2 events in 1 county or zone

Isolated severe thunderstorms produced some wind damage in the eastern Midlands and upper Pee Dee taking down some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms produced some wind damage in the eastern Midlands and upper Pee Dee taking down some trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 15, 12:54 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 15, 12:54 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT THU MAY 15 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE OHIO VALLEY TODAY WHILE A COLD
FRONT PUSHES ACROSS THE AREA FROM THE WEST THIS AFTERNOON AND
EVENING. STRONG MOISTURE TRANSPORT AHEAD OF THE FRONT WILL RESULT IN
WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS. DRY WEATHER AND
BREEZY CONDITIONS WILL RETURN FRIDAY AS THE FRONT EXITS THE COAST.
COOL HIGH PRESSURE WILL HOLD FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH OVER THE MIDDLE OF THE COUNTRY TAKING ON A NEGATIVE
TILT AS IT MOVES THROUGH THE MS RIVER VALLEY THROUGH TONIGHT.
LEAD SHORTWAVE CROSSING CENTRAL SOUTH CAROLINA WILL MOVE EAST OF THE
MIDLANDS BY EARLY EVENING. MESO-ANALYSIS INDICATED STRONGEST
MOISTURE TRANSPORT OVER EASTERN SC WITH PWAT 1.80 TO 2.0 INCHES.
BEST INSTABILITY...AND STRONGEST STORMS...WILL CONTINUE ACROSS THE
EASTERN CAROLINAS...MORE TOWARD THE PEE REGION BY MID TO LATE
AFTERNOON. THE THREAT OF LOCALLY HEAVY RAIN CONTINUES.

A COLD FRONT EXTENDING FROM WESTERN NC THROUGH CENTRAL GA EARLY THIS
AFTERNOON WILL REACH THE CENTRAL MIDLANDS EARLY THIS EVENING AND
MOVE TO THE COAST BY MIDNIGHT. CATEGORICAL POPS FOR SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AHEAD OF THE COLD FRONT.
DECREASING POPS LATE AFTERNOON THROUGH MIDNIGHT FROM WEST TO EAST AS
THE FRONT CROSSES THE REGION.  MID 70S WEST TO AROUND 80 EAST IN
STRONG WARM ADVECTION THIS AFTERNOON IN SPITE OF CLOUDS AND SHOWERS.

CONDITIONS IMPROVE TONIGHT AS THE COLD FRONT PUSHES EAST OF THE
FORECAST AREA AND SKIES CLEAR. COLD ADVECTION WILL PUSH
TEMPERATURES DOWN INTO THE 50S WITH SOME UPPER 40S IN THE CSRA AND
PARTS OF THE WESTERN MIDLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
COOLER AND DRIER AIR EXPECTED TO ARRIVE BEHIND THE FRONT ON FRIDAY
WITH MUCH LOWER HUMIDITIES. THE UPPER TROUGH WILL LIFT NORTHEAST
ACROSS THE GREAT LAKES/OHIO VALLEY THROUGH SATURDAY. SHORTWAVE
ENERGY ROTATING THROUGH THE BASE OF THE TROUGH WILL APPROACH THE
FORECAST AREA ON SATURDAY BUT WESTERLY DOWNSLOPING FLOW SHOULD
PREVENT PRECIPITATION FROM REACHING THE FORECAST AREA. INCREASED
CLOUDINESS HOWEVER IN THE AFTERNOON AND OVERNIGHT PERIOD. BREEZY
CONDITIONS ALSO LIKELY ON FRIDAY AS HIGH PRESSURE BUILDS INTO THE
REGION. TEMPERATURES WILL REMAIN BELOW NORMAL DURING THIS PERIOD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A WEAK BACKDOOR COLD FRONT WILL MOVE THROUGH THE AREA LATE
SUNDAY. A FEW VERY LIGHT SHOWERS ARE POSSIBLE ASSOCIATED WITH
FRONTAL PASSAGE. MOISTURE LIKELY LIMITED. UPPER FLOW BECOMES
NORTHWESTERLY THROUGH THE FIRST HALF OF NEXT WEEK WHILE THE
BACKDOOR FRONT LIFTS BACK NORTH AS A WARM FRONT BY TUESDAY. BELOW
NORMAL TEMPERATURES CONTINUE SUNDAY INTO MONDAY THEN WARM BACK TO
NEAR OR ABOVE NORMAL TUESDAY THROUGH THURSDAY AS AN UPPER RIDGE
BUILDS OVER THE SOUTHEAST AND GULF COAST.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
CONDITIONS CONTINUE TO FLUCTUATE THIS AFTERNOON BETWEEN IFR/MVFR/VFR
AS SHOWERS AND ISOLATE THUNDERSTORMS MOVE NORTHWARD ACROSS THE CWA
AHEAD OF A SLOW MOVING COLD FRONT.

CURRENT REGIONAL RADAR SHOWS BAND OF SHOWERS/ISOLATED THUNDER MOVING
NORTHWARD ACROSS THE CWA. THE BACK EDGE OF THE PRECIPITATION IS
CLOSELY ALIGNED WITH THE CLOUD SHIELD AND COLD FRONT. WILL CONTINUE
WITH A COMBINATION OF VFR CONDITIONS WITH A TEMPO GROUP FOR IFR/MVFR
WITH AREAS OF PRECIPITATION. GUIDANCE/SATELLITE TRENDS INDICATE THAT
THE COLD FRONT WILL MOVE INTO THE CSRA/WRN AND CNTRL MIDLANDS AROUND
00Z AND THEN EAST OF THE CWA AROUND 03Z. EXPECT GRADUAL CLEARING
BEHIND THE FRONT TONIGHT WITH A RETURN TO VFR CONDITIONS AND WINDS
COMING AROUND TO THE NORTHWEST. ON FRIDAY...EXPECT VFR CONDITIONS
WITH PARTLY/MOSTLY SUNNY SKIES. THE WINDS WILL BE ON THE INCREASE
WITH A TIGHTER PRESSURE GRADIENT BEHIND THE FRONT AND EXPECT
NORTHWEST WINDS INCREASING TO 10 TO 12 KNOTS WITH GUSTS ARND 20 KTS
AFTER 14Z. SOME OF THE GUIDANCE IS HINTING AT THE POSSIBILITY OF
SOME LOW CLOUDS/FOG AT AGS/DNL AFTER MIDNIGHT THROUGH EARLY FRIDAY
MORNING. AT THIS TIME HAVE NOT INCLUDED IN TAFS AS LOW LEVEL WINDS
AROUND 25 KTS AND DRIER AIR MOVING INTO THE REGION SHOULD PREVENT
FOG FORMATION.

.EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 15, 3:33 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT THU MAY 15 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING AS A COLD FRONT CROSSES THE REGION.
HEAVY RAINFALL AND URBAN FLOODING IS ALSO POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 15, 2:52 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT THU MAY 15 2014

SCZ022-152045-
KERSHAW-
352 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORM WILL IMPACT PORTIONS OF KERSHAW COUNTY
THROUGH 445 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER OR THUNDERSTORM THAT LIKELY CONTAINED STRONG WIND THAT WILL
AFFECT PARTS OF NORTHEAST KERSHAW COUNTY. THIS IS THE CASSATT TO
BETHUNE AREA. EXPECT WIND GUSTS OF 40 TO 50 MPH ALONG WITH
VERY HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE
AREAS. DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3434 8033 3434 8037 3430 8036 3431 8038
      3428 8044 3423 8043 3419 8050 3436 8069
      3450 8059 3449 8058 3451 8052 3455 8055
      3458 8051 3441 8030 3438 8028
TIME...MOT...LOC 1950Z 212DEG 34KT 3437 8050

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
May 15, 3:28 PM EST to 3:34 PM EST
Where
Chesterfield County, 2.99 mi SSW of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
34.610, -80.400

DOT reported trees down near the Kershaw and Chesterfield county line.

Thunderstorm Wind, Chesterfield

When
May 15, 3:30 PM EST to 3:34 PM EST
Where
Chesterfield County, 3.85 mi SSW of Rivers
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
34.670, -80.100

DOT reported trees down in the Shiloh Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507046, 507047.